Skip Navigation LinksHome > September 2012 - Volume 55 - Issue 3 > Omeprazole-induced Myositis in a Child Receiving Triple Ther...
Journal of Pediatric Gastroenterology & Nutrition:
doi: 10.1097/MPG.0b013e318255117b
Letters to the Editor

Omeprazole-induced Myositis in a Child Receiving Triple Therapy for Helicobacter pylori Infection

Visruthan, Nirmal Kavalloor; Boo, Phua Kong; Kader, Ajmal; Ping, Chu Hui; Ong, Christina

Free Access
Article Outline
Collapse Box

Author Information

KK Women and Children Hospital, Singapore

To the Editor: Muscle toxicity secondary to proton pump inhibitor (PPI) has been anecdotally reported in adult patients (1,2). We report a case of omeprazole-induced myositis in a child receiving triple therapy for Helicobacter pylori.

A previously well 12-year-old Chinese boy was referred with 1-year history of recurrent epigastric pain, nausea, and poor weight gain. Urea breath test was positive, and upper endoscopy revealed moderate antral gastritis with presence of H pylori organisms on histology.

He was commenced on a 14-day course of triple therapy comprising amoxicillin, clarithromycin both 500 mg twice daily and omeprazole 20 mg (0.6 mg/kg) twice daily. He presented on day 10 of treatment with 2-day history of new-onset severe pain over his left thigh and calf muscles. He had no recent history of trauma, fever, excessive physical activity, or any preceding illnesses. Urine output was adequate and clear. Physical examination was normal apart from muscle tenderness in the left thigh and calf muscles but no weakness.

Laboratory investigations showed a raised creatine kinase (CK; 2299 U/L) (normal 38–225 U/L). Full blood cell count, renal and liver function tests, and inflammatory markers were within normal limits. Urine microscopy was negative.

Drug-induced myositis secondary to omeprazole was suspected. Omeprazole was withdrawn, although amoxicillin and clarithromycin were continued for further 4 days. The patient was commenced on maintenance intravenous fluids. CK repeated the next 24 hours dropped to 1354 U/L. His myalgia improved within 2 days of discontinuing omeprazole and he was discharged home. Repeat CK in 2 weeks normalized to 99 U/L. The patient's symptom of myalgia fully resolved and he remained clinically well.

Our patient most likely had omeprazole-induced myositis because there were no preceding prodromal symptoms, fever, or trauma and his CK improved rapidly following cessation of the drug.

The exact mechanism for omeprazole-induced myositis is not known. Omeprazole is metabolized by the cytochromes CYP2C19 and CYP3A4, which are members of the cytochrome p450 system (3). Clarithromycin is a known CYP3A inhibitor (4) and concurrent usage with omeprazole could potentially increase the circulating omeprazole drug levels in our patient's system and exacerbate any toxic effects including myopathy. The prevalence of CYP2C19 polymorphisms/mutations is higher in Asian (12.6%–23%) compared with European and North American white populations (2.5%–6%) (5). Our patient's Chinese descent increases his probability of having this polymorphism, although no genetic analysis has been performed. Sivakumar and Dalakas (6) further suggested that autoimmune processes may be involved in the pathogenesis of muscle disorders secondary to omeprazole therapy.

To our knowledge, this is the first reported case of a pediatric patient with omeprazole-induced myositis while receiving concurrent treatment with clarithromycin and amoxicillin for H pylori eradication. Newer-generation PPIs such as lansoprazole and esomeprazole have also been implicated in the induction of muscle toxicity in adults (1,2).

With the widespread use of PPIs in children and infants, it is important to recognize its more unusual adverse effects. Our case aims to highlight myositis as a potential adverse event of omeprazole therapy particularly in those children receiving triple therapy with concomitant use of clarithromycin for H pylori eradication.

Back to Top | Article Outline

REFERENCES

1. Di GA, Giustolisi V, Tabita V, et al. Hypokalemic rhabdomyolysis in a patient with a laparoscopic adjustable gastric banding. Clin Ter 2008; 159:169–172.

2. Troger U, Reiche I, Jepsen MS, et al. Esomeprazole-induced rhabdomyolysis in a patient with heart failure. Intensive Care Med 2010; 36:1278–1279.

3. Abelo A, Andersson TB, Antonsson M, et al. Stereoselective metabolism of omeprazole by human cytochrome P450 enzymes. Drug Metab Dispos 2000; 28:966–972.

4. Furuta T, Ohashi K, Kobayashi K, et al. Effects of clarithromycin on the metabolism of omeprazole in relation to CYP2C19 genotype status in humans. Clin Pharmacol Ther 1999; 66:265–274.

5. Chen L, Qin S, Xie J, et al. Genetic polymorphism analysis of CYP2C19 in Chinese Han populations from different geographic areas of mainland China. Pharmacogenomics 2008; 9:691–702.

6. Sivakumar K, Dalakas MC. Autoimmune syndrome induced by omeprazole. Lancet 1994; 344:619–620.

Copyright 2012 by ESPGHAN and NASPGHAN

Login

Article Tools

Share

Connect With Us

 

 

Twitter

twitter.com/JPGNonline

 

Visit JPGN.org on your smartphone. Scan this code (QR reader app required) with your phone and be taken directly to the site.